Alert archive / Florida / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 64, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 22, 2018, 1:18 PM EDT for Volusia County, Florida. It was in force for 42 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2018, 1:18 PM EDT (17:18 UTC)
- Expired
- Jul 22, 2018, 2:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Volusia County, FL
The radar
The Jacksonville radar (KJAX), 135 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 1:20 PM EDT | TSTM WND DMG | 4 Nnw Daytona Beach, FL | *** 1 FATAL, 1 INJ *** ORMOND BEACH POLICE AND MULTIPLE BROADCAST MEDIA REPORT 2 PEOPLE WERE INJURED WHEN A LARGE TREE FELL OFF ARROYO PARKWAY. ONE PERSON, A 56 YEAR OLD MAN WHO SUFFERED A CRITICAL HEAD INJURY, WAS TRANSPORTED TO HALIFAX HEALTH MEDICAL CENTER, |
| Jul 22, 1:20 PM EDT | TSTM WND DMG | 4 Nnw Daytona Beach, FL | *** 2 INJ *** ORMOND BEACH POLICE AND MULTIPLE BROADCAST MEDIA REPORT 2 PEOPLE WERE INJURED WHEN A LARGE TREE FELL OFF ARROYO PKWY. ONE PERSON WAS TRANSPORTED TO HALIFAX HOSPITAL. |
| Jul 22, 1:22 PM EDT | TSTM WND GST 47 | Daytona Beach Intl Spee, FL | GUST TO 41 KNOTS FROM THE SOUTH AT ELEVATION OF 30 FEET, REPORTED BY DAYTONA SPEEDWAY EM. |
| Jul 22, 1:28 PM EDT | TSTM WND GST 46 | Daytona Beach Airport, FL | GUST TO 40 KNOTS FROM THE NW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 11:15 AM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 5.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2275 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
861
WUUS52 KMLB 221718
SVRMLB
FLC127-221800-
/O.NEW.KMLB.SV.W.0064.180722T1718Z-180722T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
118 PM EDT SUN JUL 22 2018
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Northwestern Volusia County in east central Florida...
* Until 200 PM EDT.
* At 118 PM EDT, a severe thunderstorm was located near
Ormond-By-the-Sea, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Daytona Beach, Ormond Beach, South Daytona, Holly Hill and Pierson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2943 8107 2918 8094 2915 8152 2920 8156
2920 8161 2929 8165 2932 8168 2938 8145
2940 8142 2926 8142 2927 8115 2941 8116
2943 8111
TIME...MOT...LOC 1718Z 269DEG 31KT 2934 8114
HAIL...1.00IN
WIND...60MPH
$$
Smith2 follow-up statements
982
WWUS52 KMLB 221740
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
140 PM EDT SUN JUL 22 2018
FLC127-221800-
/O.CON.KMLB.SV.W.0064.000000T0000Z-180722T1800Z/
Volusia FL-
140 PM EDT SUN JUL 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR NORTHWESTERN VOLUSIA COUNTY...
At 138 PM EDT, a line of severe thunderstorms is located from Lake
George to Ormond-By-the-Sea, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Daytona Beach, Ormond Beach, South Daytona, Holly Hill and Pierson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Excessive cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2943 8107 2918 8094 2915 8152 2920 8156
2920 8161 2929 8165 2932 8168 2938 8145
2940 8142 2926 8142 2927 8115 2941 8116
2943 8111
TIME...MOT...LOC 1738Z 269DEG 31KT 2934 8095
HAIL...1.00IN
WIND...60MPH
$$
Smith893
WWUS52 KMLB 221756
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
156 PM EDT SUN JUL 22 2018
FLC127-221806-
/O.EXP.KMLB.SV.W.0064.000000T0000Z-180722T1800Z/
Volusia FL-
156 PM EDT SUN JUL 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VOLUSIA COUNTY
WILL EXPIRE AT 200 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central Florida.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Melbourne.
LAT...LON 2943 8107 2918 8094 2915 8152 2920 8156
2920 8161 2929 8165 2932 8168 2938 8145
2940 8142 2926 8142 2927 8115 2941 8116
2943 8111
TIME...MOT...LOC 1756Z 269DEG 31KT 2934 8079
$$
SmithWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 10:27 AM EDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 22, 10:27 AM EDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 1027 AM EDT Sun Jul 22 2018 .UPDATE... Today-Tonight...Rather anomalous trough aloft over the southeast states will dig slowly towards our area and provide deep, gradually increasing westerly flow. Deep convection developing to our north is forecast to expand southward through this afternoon, with another large scale outflow boundary dropping down into the area and bringing a chance for strong-severe storms late this afternoon and into the evening. The HRRR model has been showing this basic convective evolution, but also shows minimal convection out ahead of the outflow boundary. This would seem underdone given early morning dew points in the upper 70s across most of the area (a few locations even had 80-81 degrees). Also, morning soundings across central Florida showed precipitable water a little above normal (1.8 to 1.9 inches). There was some distinct drying in the mid levels though, and convection over the eastern Gulf this morning was less than yesterday. 500mb temps were around minus 6 but with max temps reaching the low-mid 90s, expect isolated to scattered storms to initiate this afternoon and move east/southeast across the peninsula ahead of the larger scale forced storms dropping down from the north. So even though the GFS, and MOS, indicated likely PoPs areawide, will have to trend them down across the south half. Will keep likely values in the north today and have bumped them up to likely there this evening. With large scale forcing impacting the area and drier mid level air in place, some of the storms dropping down into the north half of the area will have the potential to produce strong and damaging wind gusts by late afternoon and continuing into the evening hours. The Storm Prediction Center has a slight risk for severe storms there, which is quite unusual for late July in east central Florida. && .AVIATION...Mostly VFR conditions this morning. Two rounds of SHRA/TSRA will be possible for most TAF sites. The first will be starting by early in the afternoon as convection moves from west to east across the peninsula. A second, and stronger batch of storms is expected to drop down from the north in association with a large scale outflow boundary. Increasing low-mid level winds and dry air aloft should lead to a potential for a rather widespread area of strong wind gusts over 35 knots especially from KISM-KMCO-KTIX northward late this afternoon and into the evening. && .MARINE... Today-Tonight...A rather decent gradient for this time of the year wil support southwest winds 10-15 knots, and even a solid 15 knots tonight offshore. While these offshore winds won't build seas that much (3 feet offshore and possibly 4 feet well offshore), any boaters racing back to shore to avoid strong storms spreading over the waters will experience a rough wind chop. Mariners should be especially vigilant this afternoon as a large scale outflow boundary will be racing southward again into the northern waters this afternoon. Widespread winds 35 knots or greater are expected to push down to at least Cape Canaveral by sunset (Special Marine Warnings will be likely). Additional strong storms, though more isolated, are expected to push offshore south of there this afternoon/evening. && .HYDROLOGY... The Saint Johns River ranges from near Action Stage to near Flood Stage between Geneva and Astor. Little change is expected into mid week. Near Geneva, just south of Lake Harney, the most recent stage was 8.0 feet, which is at Flood Stage (8.0 feet). The river is forecast to stay nearly steady through mid week. A River Flood Warning remains in effect for this area. At Sanford, the most recent stage was 4.9 feet, which is above Action Stage (4.2 feet). The river is forecast to remain nearly steady, staying below Flood Stage (5.5 feet) through mid week. Near Deland, the most recent stage was 3.4 feet, which is near the threshold for Action Stage (3.5 feet). The river is forecast to remain nearly steady into mid week. At Astor, the most recent stage was 2.1 feet, which is within Action Stage. The river is forecast to remain nearly steady into mid week. && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && UPDATES...Lascody IMPACT WX...Combs
Hazardous weather outlook, Jul 22, 9:02 AM EDT, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 902 AM EDT Sun Jul 22 2018 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-230100- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 902 AM EDT Sun Jul 22 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Scattered to numerous showers and lightning storms will move quite quickly across the peninsula this afternoon and evening. Some of these storms will be strong to severe and have the potential to produce winds gust of 50 to 60 mph. Frequent lightning and periods of torrential rainfall can also be expected with the strongest storms. Strong to severe weather is possible for all of east central Florida, but the greatest chances will be north of a line from Kissimmee/St. Cloud to Melbourne/Palm Bay. Storms will move fast from the west to northwest, so those with outdoor activities should keep an eye on the western and northern horizon and be prepared to move to safe shelter. Timing for strong to severe weather will begin mid to late afternoon across Lake and Volusia counties and late afternoon to early evening across Seminole, Orange, Brevard, and Osceola counties. The threat for strong to severe weather will continue into the late evening and early overnight hours. .EXCESSIVE HEAT IMPACT... Heat indices between 100 and 105 degrees are expected where showers and storms hold off the longest this afternoon. If working outside or engaging in any outdoor activity, be sure to remain well hydrated and take frequent rest breaks. .RIP CURRENT IMPACT... A small ocean swell will keep a moderate rip current risk at area beaches. Only swim in the ocean near a lifeguard. .MARINE THUNDERSTORM GUST IMPACT... Storms will move to the east to southeast at 20 to 25 mph and reach east central Florida and the coastal waters in the afternoon into this evening. The latest indication is for the greatest threat to be north of a line from Kissimmee/St. Cloud to Melbourne/Palm Bay extending offshore into the Atlantic waters. Wind gusts over 35 knots are expected over inland lakes and over the coastal waters, which will prompt Special Marine Warnings for portions of the coastal waters. Small craft operators should navigate to safe harbor well in advance of approaching storms. .RIVER FLOOD IMPACT... The Saint Johns River above Lake Harney near Geneva remains at Minor Flood Stage, and a River Flood Warning remains in effect for this area. The Saint Johns River at Astor, Sanford and Deland remain near or above Action Stage. Barring additional significant rainfall over the basin or its headwaters, river levels are forecast to either remain steady or very slowly fall through early next week. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Scattered to numerous afternoon and evening showers and storms are expected this week. The main storm threats will continue to be frequent lightning strikes, gusty winds and torrential downpours producing urban, river, and poor drainage flooding. .SPOTTER INFORMATION STATEMENT... Spotters are requested to monitor the weather and self activate if needed. Negron/Combs
In the hours before
Special weather statement, Jul 22, 12:54 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1254 PM EDT SUN JUL 22 2018
FLZ041-044-141-221800-
Northern Lake County FL-Coastal Volusia FL-Inland Volusia FL-
1254 PM EDT SUN JUL 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE AND
NORTH VOLUSIA COUNTIES UNTIL 200 PM EDT...
At 1253 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northeast of Ormond-By-the-Sea to 6
miles northwest of Daytona International Speedway to 6 miles south of
Lake George. Movement was southeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Daytona Beach, Port Orange, Ormond Beach, DeLand and New Smyrna
Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake George, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central Florida.
LAT...LON 2943 8109 2900 8083 2894 8161 2905 8164
2928 8164 2932 8168 2938 8145 2940 8142
2926 8142 2927 8115 2941 8116
TIME...MOT...LOC 1653Z 301DEG 27KT 2945 8084 2924 8116 2920 8162
SmithThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 12:42 PM EDT | Special Marine Warning | MLB | 3 hr | |
| Jul 22, 12:54 PM EDT | Special Weather Statement | MLB | Volusia | 66 min |
| Jul 22, 1:03 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 12 min |
| Jul 22, 2:01 PM EDT | Special Marine Warning | MLB | 3 hr | |
| Jul 22, 2:05 PM EDT | Special Weather Statement | MLB | Lake, Seminole, Volusia | 85 min |
| Jul 22, 2:30 PM EDT | Areal Flood Advisory | MLB | Lake, Volusia | 2 hr |
| Jul 22, 2:39 PM EDT | Special Weather Statement | MLB | Brevard, Orange, Seminole | 66 min |
| Jul 22, 2:46 PM EDT | Severe Thunderstorm Warning | MLB | Lake, Volusia | 44 min |
| Jul 22, 3:30 PM EDT | Special Weather Statement | MLB | Brevard, Lake, Orange, Osceola, Seminole | 60 min |
| Jul 22, 4:15 PM EDT | Special Weather Statement | MLB | Brevard, Indian River, Osceola | 60 min |
| Jul 22, 4:23 PM EDT | Special Marine Warning | MLB | 3 hr | |
| Jul 22, 5:11 PM EDT | Special Weather Statement | MLB | Indian River, Martin, Okeechobee, Saint Lucie | 64 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.